Hail, El Paso
- When
- August 29, 12:20 PM MST to 12:25 PM MST
- Where
- El Paso County, 4.28 mi NNW of Peterson Afb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -104.730
Numerous storms produced flash flooding and severe hail in El Paso County, including Colorado Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Numerous storms produced flash flooding and severe hail in El Paso County, including Colorado Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 29, 10:39 AM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1139 AM MDT MON AUG 29 2016 .SHORT TERM...(Today and tonight) Issued at 407 AM MDT Mon Aug 29 2016 ...Quite a few showers today with locally heavy rain possible... Currently... Upper level low was located just east of the 4 corners. A vorticity maximum rotating around this low was located over western Pueblo county and was producing some rain from the higher elevations of the Pikes Peak region down towards the Hayden Pass burn scar. Other showers were noted over the far east plains and these were associated with a jet streak moving north across the plains. This morning... Closed circulation over the 4 corners is expected to move very little today but is expected to weaken and shear out as the day progresses. As this occurs...the vort center over Pueblo county is expected to weaken...with broad but rather deep weak upslope developing as the day progresses. Precip this morning is expected to weaken and decrease in coverage and become more scattered in nature across the fcst area. This afternoon... Trough aloft will weaken...but will still be just to our west. HRRR hints at another mid lvl vort max lifting out across the Plains later this afternoon...and this lift should enhance showers over this region. Over the remainder of the region...weak but deep upslope will prevail and lift from the sheared upper level system will continue to move over the region. By late this afternoon...high res guidance has numerous showers over the entire region...with the enhanced activity on the eastern slopes of most of the mtn ranges. With CAPE values expected to be in the 500-1000 J/kg range and general weak upward forcing over the entire region...locally heavy rain will be possible across the entire area. Have contemplated issuing a flash flood watch for the burn scar regions but with uncertainty in where the heavy rain will be today...will hold off for now. However...may issue one later this morning if more definitive guidance comes in. HPC has the east slopes of the mtns/adj plains in slight risk for flash flooding this afternoon. Temps will be relatively cool today with 70s and 80s across the Plains and 50s to 70s in the mtns/valleys. Tonight... Best forcing will migrate out towards the plains so expect best chance of precip will be over the lower elevations. Activity should decrease towards midnight with only a few early morning showers over the far east plains expected. Some locally heavy rain will be possible over the eastern plains early this evening. .LONG TERM...(Tuesday through Sunday) Issued at 407 AM MDT Mon Aug 29 2016 Tuesday and Wednesday...An upper level ridge builds over the Rocky Mountain region Tuesday and Wednesday. Meanwhile, the remnants of a weakening low pressure system linger early and then finally dissipate Wednesday. At the surface...low level upslope flow and abundant moisture will aid in thunderstorm development. The winds aloft will be very light once again and will allow for slow movement and training of storms on Tuesday. Heavy rain and flash flooding will again be a concern. On Wednesday...the upper level ridge is in place and enough moisture remains over the southern and western portions of the CWA to allow for thunderstorm development again. The south central mountains may have the best chance of seeing heavy rain. West southwest flow spreads into the area Thursday bringing warmer temperatures. There will be fewer thunderstorms...especially on the southeast plains. By Friday...a strong upper level trof moves into the Pacific northwest and into the great basin with moisture returning to Colorado and bringing scattered thunderstorms to southern Colorado once again. A drier weekend may be in store as models show deep moisture remaining well to the south of Colorado and drier southwest flow aloft over the state. Stark && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1139 AM MDT Mon Aug 29 2016 Mainly VFR conditions expected at COS, PUB and ALs over the next 24 hours, with scattered showers and thunderstorms expected across the area through the afternoon and evening hours. Storms that move across the terminals will be capable of producing brief MVFR/IFR conditions with locally heavy rainfall along with gusty winds. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...HODANISH LONG TERM...STARK AVIATION...mw
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1132 AM MDT MON AUG 29 2016 COZ058>089-093>099-301745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1132 AM MDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH A FEW POSSIBLE STORMS CONTINUING THROUGH THE OVERNIGHT HOURS...AS AN UPPER LEVEL DISTURBANCE SLOWLY MOVES ACROSS SOUTHERN COLORADO. THE BEST COVERAGE OF STORMS IS EXPECTED OVER AND NEAR THE HIGHER TERRAIN...ESPECIALLY ALONG THE EAST FACING SLOPES. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SUPPORTING THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS AND URBAN AREAS. IN ADDITION TO LOCALLY HEAVY RAIN...THE STORMS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. SMALL HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. PEOPLE DRIVING IN THE MOUNTAINS TODAY SHOULD BE ALERT FOR POSSIBLE MUDSLIDES ALONG WITH ROCKS IN THE ROAD DUE TO THE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MONSOON MOISTURE WILL CONTINUE TO BE THE IN PLACE TUESDAY WITH SCATTERED THUNDERSTORMS ACROSS SOUTHEAST COLORADO. DRIER AIR MOVES INTO THE AREA WEDNESDAY AND THURSDAY WITH THUNDERSTORMS CONFINED MAINLY TO THE MOUNTAINS. THUNDERSTORMS WILL INCREASE FRIDAY ACROSS SOUTHEAST COLORADO...BUT DRIER AIR MOVES IN FOR THE WEEKEND. THE PRIMARY HAZARD WITH THUNDERSTORMS WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...SMALL HAIL AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO. 23/23
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
735 AM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN 5 NNE COLORADO SPRINGS 38.89N 104.78W
08/29/2016 M1.72 INCH EL PASO CO PUBLIC
RAIN FELL SUN EVENING/EARLY MONDAY MORNING.
0648 AM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/29/2016 M2.13 INCH EL PASO CO PUBLIC
FELL LATE SUNDAY EVENING/EARLY MONDAY
MORNING.
1237 AM HEAVY RAIN 2 S PETERSON AFB 38.80N 104.70W
08/29/2016 M0.65 INCH EL PASO CO ASOS
.
1231 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
08/29/2016 M0.78 INCH EL PASO CO TRAINED SPOTTER
.
1230 AM HEAVY RAIN 6 W FOUNTAIN 38.68N 104.82W
08/29/2016 M0.99 INCH EL PASO CO OTHER FEDERAL
.
1223 AM HEAVY RAIN 1 NW PETERSON AFB 38.84N 104.71W
08/29/2016 M0.87 INCH EL PASO CO OTHER FEDERAL
.
1220 AM HEAVY RAIN 2 NW MANITOU SPRINGS 38.88N 104.93W
08/29/2016 M0.71 INCH EL PASO CO OTHER FEDERAL
.
1220 AM HEAVY RAIN 6 NW PETERSON AFB 38.90N 104.76W
08/29/2016 M1.10 INCH EL PASO CO OTHER FEDERAL
.
1200 AM HEAVY RAIN 4 N MANITOU SPRINGS 38.91N 104.90W
08/29/2016 M0.56 INCH EL PASO CO OTHER FEDERAL
.
1159 PM HEAVY RAIN 3 WSW AIR FORCE ACADEMY 38.99N 104.92W
08/28/2016 M0.86 INCH EL PASO CO OTHER FEDERAL
.
1159 PM HEAVY RAIN 3 SSW AIR FORCE ACADEMY 38.96N 104.88W
08/28/2016 M0.94 INCH EL PASO CO OTHER FEDERAL
.
1147 PM HEAVY RAIN 8 NW PINON 38.52N 104.72W
08/28/2016 M1.49 INCH PUEBLO CO OTHER FEDERAL
.
1130 PM HEAVY RAIN 6 SSE AIR FORCE ACADEMY 38.93N 104.82W
08/28/2016 M1.40 INCH EL PASO CO OTHER FEDERAL
.
1130 PM HEAVY RAIN 2 N MANITOU SPRINGS 38.89N 104.92W
08/28/2016 M0.50 INCH EL PASO CO OTHER FEDERAL
.
1126 PM HEAVY RAIN 3 ENE MONUMENT 39.11N 104.82W
08/28/2016 M0.95 INCH EL PASO CO TRAINED SPOTTER
.
1120 PM HEAVY RAIN 4 ENE AIR FORCE ACADEMY 39.03N 104.80W
08/28/2016 M0.59 INCH EL PASO CO TRAINED SPOTTER
.
1120 PM HEAVY RAIN 5 NE MANITOU SPRINGS 38.90N 104.84W
08/28/2016 M0.99 INCH EL PASO CO OTHER FEDERAL
.
1115 PM HEAVY RAIN 2 NNE COLORADO SPRINGS 38.86N 104.80W
08/28/2016 M1.06 INCH EL PASO CO OTHER FEDERAL
.
1110 PM HEAVY RAIN 4 NNE CASCADE 38.94N 104.93W
08/28/2016 M0.43 INCH EL PASO CO OTHER FEDERAL
.
1055 PM HEAVY RAIN 3 SW AIR FORCE ACADEMY 38.97N 104.90W
08/28/2016 M0.81 INCH EL PASO CO OTHER FEDERAL
.
1045 PM HEAVY RAIN 4 NNE COLORADO SPRINGS 38.88N 104.80W
08/28/2016 M0.86 INCH EL PASO CO TRAINED SPOTTER
.
1025 PM HEAVY RAIN 2 ESE AIR FORCE ACADEMY 38.98N 104.83W
08/28/2016 M0.67 INCH EL PASO CO OTHER FEDERAL
.
1020 PM HEAVY RAIN 5 NNE MANITOU SPRINGS 38.92N 104.88W
08/28/2016 M0.51 INCH EL PASO CO OTHER FEDERAL
.
1020 PM HEAVY RAIN 4 NW PETERSON AFB 38.88N 104.74W
08/28/2016 M0.45 INCH EL PASO CO TRAINED SPOTTER
SINCE 920 PM.
1015 PM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016 M1.03 INCH EL PASO CO OTHER FEDERAL
.
1010 PM HEAVY RAIN 5 NE MANITOU SPRINGS 38.90N 104.84W
08/28/2016 M0.71 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
742 AM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
08/29/2016 M1.28 INCH EL PASO CO PUBLIC
.
&&
SJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
748 AM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM HEAVY RAIN 7 ESE TEXAS CREEK 38.37N 105.46W
08/29/2016 M0.46 INCH FREMONT CO TRAINED SPOTTER
&&
STARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
918 AM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 2 ESE MIDWAY 38.52N 104.65W
08/29/2016 M1.36 INCH EL PASO CO TRAINED SPOTTER
RAIN FELL LATE LAST NIGHT AND EARLY MONDAY MORNING
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1007 AM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN 9 WSW FOUNTAIN 38.66N 104.87W
08/29/2016 M1.25 INCH EL PASO CO TRAINED SPOTTER
RAIN FELL LATE LAST NIGHT AND EARLY MONDAY MORNING
&&
MWThe Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
4 hail, 4 flash flood. Local standard time, as filed.
Very heavy rain and high rainfall rates caused extensive flash flooding in Colorado Springs, especially east of downtown. Up to 3 feet of water and hail inundated some areas near the Olympic Training Center and Citadel Mall. In addition to the flooding of city streets, 27 residences were affected. Six houses were deemed unlivable and 5 more sustained major water damage. The American Red Cross and Colorado Baptist Disaster Relief provided support for those affected. Damage to city infrastructure alone was around $150,000. No dollar amount of damage to private structures was available at this time.
Heavy rain produced flash flooded which covered rural roads with flowing water 6 to 12 inches deep. No dollar amount of damage was available at this time.
Heavy rain caused flash flooding of city streets across northwest Colorado Springs into Manitou Springs. No dollar amount of damage was available at this time.
Heavy rain caused flash flooding of roadways and low spots, with many instances of rushing water of more than 6 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651682, 651684, 651685, 651686, 648361, 648366, 648371, 651680.